Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 17, 2021, 4:17 PM EDT for 4 counties in Virginia; 4 counties in West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 4:17 PM EDT (20:17 UTC)
- Expired
- Jul 17, 2021, 5:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
Counties Bland County, VA, Giles County, VA, Smyth County, VA, Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
975
WWUS81 KRNK 172017
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
417 PM EDT Sat Jul 17 2021
VAZ007-009>012-019-WVZ042>044-507-508-172100-
Tazewell-Giles-Bland-Wythe-Smyth-Alleghany-Western
Greenbrier-Mercer-Summers-Eastern Greenbrier-Monroe-
417 PM EDT Sat Jul 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...CENTRAL
GILES...NORTHERN SMYTH...TAZEWELL...BLAND AND NORTHWESTERN WYTHE
COUNTIES IN SOUTHWESTERN VIRGINIA...GREENBRIER...SUMMERS...MERCER AND
MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA...
At 417 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Leonard to near Bluestone State Park
to near Raven. Movement was southeast at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Alleghany...
Bluefield...
Bland...
Princeton...
Marion...
Richlands...
and Tazewell.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3811 8036 3805 8027 3806 8005 3802 7998
3732 8066 3674 8167 3693 8183 3696 8178
3715 8190 3724 8174 3721 8156 3727 8142
3758 8119 3759 8109 3772 8097 3768 8088
3781 8093 3787 8075 3793 8079 3824 8039
TIME...MOT...LOC 2017Z 319DEG 12KT 3816 8036 3758 8094 3707 8184
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 17, 1:48 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 17, 1:48 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 148 PM EDT Sat Jul 17 2021 .SYNOPSIS... A cold front approaches the area this afternoon with more numerous showers and thunderstorms. This front will move into North Carolina Sunday night. A second front passes through the area Wednesday and Thursday. The passage of this front will introduce slightly cooler temperatures, and lower humidity. && .NEAR TERM /THROUGH SUNDAY/... As 130 PM EDT Saturday... A closed upper level low will move east from the Great Lakes to Lake Erie/Huron this afternoon and evening. An upper level trough will extend south from the low tracking across the Ohio and Tennessee Valleys into this evening. The cold front associated with this system will slowly move to the southeast across the Ohio Valley this afternoon. Since the flow behind the upper trough is zonal, the cold front will not move into our region until Sunday. Jet dynamics with the low is best across northern Virginia into Pennsylvania, but that will not exclude the area from getting some strong to severe storms today. In our area, we will have a lee trough and with the help of afternoon surface heating, numerous storms are possible this afternoon. With moderate to strong instabilities and weak shear, multicellar disorganized storms are expected, gelling into line segments going into this evening. SPC has a Marginal Risk for storms producing damaging wind gusts for the area today. As of writing this discussion, the probability of a Severe Thunder Watch for the area is 20 percent. Some of the storms today will produce heavy rain as PWATS range between 1.50 to 1.80 inches today. These PWATS are around 2 standard deviations above normal for this time of year. Slow moving storms with high rainfall rates could lead to localized flash flooding this afternoon and evening. Overnight tonight, storms and rainfall intensity will wane, but as the front approaches, on-going isolated showers will likely persist into Sunday morning. A second upper level trough will enter the Ohio Valley Sunday. This trough will push the cold front into the area. Today's convection should remove most of the instabilities from the environment so that Sunday's storms will not be as intense. The best chance for moderate to strong convection and heavy rain will be along the NC/VA border southward. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 1230 PM EDT Saturday... A slow moving west-east oriented cold front will sag southward toward the VA/NC border by Sunday night. Broad upper troughing will remain over the eastern U.S. Scattered showers and isolated thunderstorms will remain possible in the overnight along/near the frontal boundary. With daytime heating Monday afternoon, should see more scattered storms develop, with best coverage along and south of the VA/NC border. Most activity diminishing Monday night. Front will continue to drift south and expected to be far enough south where most areas should be dry on Tuesday. An isolated shower/storm possible Tuesday afternoon, mainly confined to North Carolina. Temperatures will remain below normal across the entire area Monday with considerable cloudiness and some rain/storms , but should recover a bit closer to normal by Tuesday as clouds clear and the front moves further south. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 1240 PM EDT Saturday... Little change expected in the synoptic pattern. Broad upper troughing will persist across the eastern U.S. with the early week frontal system stalling across the southeastern U.S., but remaining close enough to potentially tease the southern parts of the CWA with deeper moisture and possibly a few showers/thunderstorms during afternoon heating. By Wednesday, another frontal system will drop southward from the Great Lakes into the Mid-Atlantic and Ohio Valley. Moisture will be more limited with this system than with the early week frontal system, but given mid-July strong heating and upper troughing/short wave energy, expect scattered showers/thunderstorms to develop during this timeframe. Dry conditions expected Thursday behind the front. Another frontal system approaches in a similar manner by the weekend, once again increasing the chances for rain and thunderstorms for Friday/Saturday. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 145 PM EDT Saturday... Numerous Sub-VFR showers and thunderstorms will develop this afternoon and evening. The highest probability of precipitation will be across the mountains this afternoon then east of the Blue Ridge this evening. Confidence is high on chances but low on timing as storms will be disorganized tracking southwest to the northeast. Storm's intensity and coverage will wane after midnight. Generally southwest winds ranging between 8-12 kts but will be erratic and gusty near thunderstorms this afternoon into this evening. Areas of fog and low clouds will develop late tonight into Sunday morning especially where it rained. Extended Aviation Discussion... Showers/storms will continue into Sunday with sub- VFR ceilings and visibilities. By Tuesday the boundary will be south of the region with cooler and drier weather and a return to widespread VFR conditions. Scattered MVFR storms are possible Wednesday and Thursday. Some drier air will arrive for Friday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS... NEAR TERM...RCS SHORT TERM...BMG LONG TERM...BMG AVIATION...RCS
Hazardous weather outlook, Jul 17, 4:49 AM EDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 449 AM EDT Sat Jul 17 2021 NCZ001>003-018>020-VAZ007-009>017-WVZ042-181100- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Mercer- 449 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected today and tonight. A strong to severe thunderstorm with damaging winds gusts cannot be ruled out. In addition, locally heavy rainfall leading to localized flooding or flash flooding will be possible, especially along and west of the Blue Ridge. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible today and tonight, mainly this afternoon and evening, for isolated severe storms and a few incidents of flooding or flash flooding. NCZ004>006-VAZ018>020-022>024-032>035-043>047-058-059-WVZ043-044-507- 508-181100- Stokes-Rockingham-Caswell-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 449 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected today and tonight. A few storms could become strong to severe, mainly this afternoon and evening. In addition, locally heavy rainfall leading to localized flooding or flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered showers and thunderstorms will be possible again Monday, mainly near and south of the Virginia/North Carolina border. The main concern with these storms will be localized pockets of heavy rainfall and associated flooding. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible today, tonight, and again Sunday, mainly during the afternoon and evening, for a few severe storms and a possible incidents of flooding or flash flooding. RAB
In the hours before
Local storm report, Jul 17, 3:44 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM LIGHTNING LAUREL FORK 36.72N 80.51W
07/17/2021 CARROLL VA 911 CALL CENTER
HOUSE STRUCK BY LIGHTNING.
&&
SHLocal storm report, Jul 17, 3:52 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 3 SW RIVERVILLE 37.49N 78.96W
07/17/2021 AMHERST VA LAW ENFORCEMENT
ONE TREE DOWN.
&&
SHSpecial weather statement, Jul 17, 3:54 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
354 PM EDT Sat Jul 17 2021
VAZ058-059-172030-
Halifax-Charlotte-
354 PM EDT Sat Jul 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN CHARLOTTE AND SOUTHEASTERN HALIFAX COUNTIES...
At 354 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Scottsburg to near Alton. Movement
was northeast at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
South Boston...
Virgilina...
Redoak...
Turbeville...
Scottsburg...
Hitesburg...
and Cluster Springs.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3670 7865 3669 7863 3669 7868 3668 7870
3661 7871 3654 7879 3654 7918 3680 7882
3690 7849
TIME...MOT...LOC 1954Z 238DEG 18KT 3671 7882 3654 7908
RRLocal storm report, Jul 17, 4:01 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 1 ESE RUSTBURG 37.28N 79.09W
07/17/2021 CAMPBELL VA LAW ENFORCEMENT
TREE DOWN ON VILLAGE HIGHWAY.
&&
SHLocal storm report, Jul 17, 4:06 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND DMG 3 SW CONCORD 37.32N 79.03W
07/17/2021 CAMPBELL VA LAW ENFORCEMENT
TREE DOWN.
&&
SHSpecial weather statement, Jul 17, 4:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
417 PM EDT Sat Jul 17 2021
VAZ007-009>012-019-WVZ042>044-507-508-172100-
Tazewell-Giles-Bland-Wythe-Smyth-Alleghany-Western
Greenbrier-Mercer-Summers-Eastern Greenbrier-Monroe-
417 PM EDT Sat Jul 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...CENTRAL
GILES...NORTHERN SMYTH...TAZEWELL...BLAND AND NORTHWESTERN WYTHE
COUNTIES IN SOUTHWESTERN VIRGINIA...GREENBRIER...SUMMERS...MERCER AND
MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA...
At 417 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Leonard to near Bluestone State Park
to near Raven. Movement was southeast at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Alleghany...
Bluefield...
Bland...
Princeton...
Marion...
Richlands...
and Tazewell.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3811 8036 3805 8027 3806 8005 3802 7998
3732 8066 3674 8167 3693 8183 3696 8178
3715 8190 3724 8174 3721 8156 3727 8142
3758 8119 3759 8109 3772 8097 3768 8088
3781 8093 3787 8075 3793 8079 3824 8039
TIME...MOT...LOC 2017Z 319DEG 12KT 3816 8036 3758 8094 3707 8184
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:21 PM EDT | Special Weather Statement | RNK | Wythe | 24 min |
| Jul 17, 12:01 PM EDT | Special Weather Statement | RNK | Bedford, Franklin | 29 min |
| Jul 17, 12:26 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Jul 17, 12:47 PM EDT | Special Weather Statement | RNK | Bedford | 28 min |
| Jul 17, 1:20 PM EDT | Special Weather Statement | RNK | Franklin | 25 min |
| Jul 17, 1:33 PM EDT | Special Weather Statement | RNK | Bedford | 42 min |
| Jul 17, 1:38 PM EDT | Special Weather Statement | RNK | Carroll | 37 min |
| Jul 17, 1:43 PM EDT | Special Weather Statement | RNK | Campbell | 47 min |
| Jul 17, 1:45 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 43 min |
| Jul 17, 1:56 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 64 min |
| Jul 17, 2:11 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Patrick | 3 hr |
| Jul 17, 2:14 PM EDT | Areal Flood Advisory | RNK | Appomattox, Campbell | 3 hr |
| Jul 17, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte | 53 min |
| Jul 17, 2:45 PM EDT | Special Weather Statement | RNK | Patrick | 30 min |
| Jul 17, 2:47 PM EDT | Special Weather Statement | RNK | City of Martinsville | 28 min |
| Jul 17, 2:53 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 36 min |
| Jul 17, 2:59 PM EDT | Special Weather Statement | RNK | Franklin | 31 min |
| Jul 17, 3:00 PM EDT | Special Weather Statement | RNK | Prince Edward | 15 min |
| Jul 17, 3:16 PM EDT | Areal Flood Advisory | RNK | Franklin | 2 hr |
| Jul 17, 3:24 PM EDT | Special Weather Statement | RNK | Franklin | 36 min |
| Jul 17, 3:27 PM EDT | Special Weather Statement | RNK | Tazewell | 48 min |
| Jul 17, 3:42 PM EDT | Special Weather Statement | RNK | City of Danville | 48 min |
| Jul 17, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 57 min |
| Jul 17, 3:52 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 3 hr |
| Jul 17, 3:54 PM EDT | Special Weather Statement | RNK | Halifax | 36 min |
| Jul 17, 4:11 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 3 hr |
| Jul 17, 4:22 PM EDT | Special Weather Statement | RNK | Charlotte | 23 min |
| Jul 17, 4:26 PM EDT | Special Weather Statement | RNK | Halifax | 34 min |
| Jul 17, 4:47 PM EDT | Special Weather Statement | RNK | Charlotte | 28 min |
| Jul 17, 5:01 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Craig, Giles, City of Covington | 59 min |
| Jul 17, 5:26 PM EDT | Special Weather Statement | RNK | Appomattox | 34 min |
| Jul 17, 5:45 PM EDT | Special Weather Statement | RNK | Floyd | 30 min |
| Jul 17, 6:04 PM EDT | Special Weather Statement | RNK | Amherst, Botetourt, Montgomery, Roanoke, Rockbridge, City of Buena Vista and 3 more | 56 min |
| Jul 17, 6:19 PM EDT | Special Weather Statement | RNK | Floyd | 26 min |
| Jul 17, 6:25 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 65 min |
| Jul 17, 6:58 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 47 min |
| Jul 17, 7:05 PM EDT | Special Weather Statement | RNK | Patrick | 40 min |
| Jul 17, 7:10 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Grayson, Patrick | 3 hr |
| Jul 17, 7:30 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 39 min |
| Jul 17, 7:44 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Grayson, Henry, Patrick | 61 min |
| Jul 17, 1:06 PM EDT | Special Weather Statement | RNK | Surry | 39 min |
| Jul 17, 2:49 PM EDT | Special Weather Statement | RNK | Caswell | 26 min |
| Jul 17, 2:56 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 49 min |
| Jul 17, 4:00 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 60 min |
| Jul 17, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 60 min |
| Jul 17, 5:10 PM EDT | Special Weather Statement | RNK | Wilkes | 35 min |
| Jul 17, 5:39 PM EDT | Special Weather Statement | RNK | Wilkes | 36 min |
| Jul 17, 6:02 PM EDT | Special Weather Statement | RNK | Caswell | 13 min |
| Jul 17, 6:08 PM EDT | Special Weather Statement | RNK | Alleghany, Surry, Watauga, Wilkes | 67 min |
| Jul 17, 6:50 PM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 7 hr |
| Jul 17, 7:34 PM EDT | Special Weather Statement | RNK | Yadkin | 26 min |
| Jul 16, 8:16 PM EDT | Special Weather Statement | RNK | Summers | 29 min |
| Jul 16, 8:39 PM EDT | Special Weather Statement | RNK | Monroe | 36 min |
| Jul 17, 4:35 AM EDT | Special Weather Statement | RNK | Greenbrier, Summers | 55 min |
Nearby
Special Weather Statements in Virginia, 2021Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.